Arizona, 2013

Flash Flood in Arizona, August 24, 2013

August 24, 2013 · NWS PSR · 1 event in 1 county or zone

Copious amounts of tropical moisture ahead of dissipating former tropical storm Ivo streamed into southwestern Arizona on the 24th, and this led to a very moist and unstable airmass. Thunderstorms with heavy rain occurred during the evening hours, and the rain led to localized flooding and flash flooding which affected communities such as Somerton, Yuma and the Fortuna Foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Copious amounts of tropical moisture ahead of dissipating former tropical storm Ivo streamed into southwestern Arizona on the 24th, and this led to a very moist and unstable airmass. Thunderstorms with heavy rain occurred during the evening hours, and the rain led to localized flooding and flash flooding which affected communities such as Somerton, Yuma and the Fortuna Foothills. Heavy rains led to washes running heavily, and water flowed across roads in the area. Fortunately, no accidents or injuries were reported as a result of the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 24, 4:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 4:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST SAT AUG 24 2013

.UPDATE...AVIATION DISCUSSION.

&&

.SYNOPSIS...
A STORMY PERIOD IS ANTICIPATED THIS WEEKEND ACROSS THE REGION WITH
BELOW NORMAL TEMPERATURES. HEAVY RAIN AND LOCALIZED FLOODING MAY
OCCUR...ESPECIALLY ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA. PRECIPITATION CHANCES DECREASE BY EARLY NEXT WEEK...AND
INCREASED MOISTURE WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK...ALONG WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
WET AND UNSETTLED WEATHER SCENARIO DEVELOPING THIS AFTERNOON PRETTY
MUCH AS EXPECTED...AS MOISTURE FROM TROPICAL SYSTEM IVO CONTINUES TO
SHED TO THE NORTH AND INTO ARIZONA AND SE CALIFORNIA. BEST
MLCAPE/SURFACE BASED CAPE VALUES ARE LOCATED ACROSS SERN CA AND SWRN
AZ. PWAT VALUES ARE UP...WITH PHOENIX REPORTING 1.6 INCHES ON THE
MORNING RAOB. SURFACE DEWPOINTS AT 2 PM RANGED FROM THE MID 5OS TO
MID 60S OVER THE CENTRAL AZ DESERTS...TO THE MID 60S TO LOW 70S OVER
PORTIONS OF IMPERIAL COUNTY. STRONG THUNDERSTORMS HAVE BEEN
DEVELOPING THIS AFTERNOON WEST OF THE LOWER CO RIVER VALLEY WHERE
INSTABILITY IS GREATEST...AND THEY HAVE PRODUCED VERY HEAVY
RAINFALL. RADAR INDICATED OVER 4 INCHES OF RAIN FELL WEST OF THE
SALTON SEA DURING THE EARLY AFTERNOON. STRONG CONVECTION CAN BE
EXPECTED FOR THE REST OF THE AFTERNOON AND INTO THE EVENING HOURS
OVER OUR WESTERN DESERTS.

MLCAPE VALUES ARE MUCH LOWER OVER SOUTH CENTRAL AZ...MOSTLY LESS
THAN 600 J/KG...SO LESS CONVECTION IS EXPECTED. HOWEVER THERE HAS
BEEN QUITE A BIT OF SUNSHINE SOUTH AND EAST OF PHOENIX THIS MORNING
AND EARLY AFTERNOON AND STORMS WILL LIKELY START TO GENERATE AND
MOVE NORTH INTO OUR AREA LATER THIS AFTERNOON AND INTO THE EVENING
HOURS. THUS...WE WILL STILL CALL FOR NEARLY 50 PERCENT CHANCE OF
THUNDERSTORMS TONIGHT OVER OUR EASTERN ZONES. OTHERWISE...FORECASTS
APPEAR ON TRACK AS MOISTURE FROM DECAYING IVO WILL SPREAD INTO THE
CWA LATER TONIGHT...WITH PWAT VALUES MAXING SUNDAY INTO SUNDAY
NIGHT...IN AREAS WEST OF MARICOPA COUNTY. POPS WILL REMAIN ELEVATED
THRU SUNDAY NIGHT...MOSTLY IN THE 60 TO 80 PERCENT BALLPARK. LESS
INSTABILITY EXPECTED SUNDAY/SUNDAY NIGHT SO STORMS WILL BE LESS
SEVERE BUT THE THREAT FOR HEAVY RAIN WILL BE INCREASED DUE TO PWAT
VALUES THAT WILL CLIMB WELL ABOVE 2 INCHES. FLASH FLOOD WATCH WILL
CONTINUE FOR ALL ZONES WEST OF ZONE 23 STARTING AT 11 PM TONIGHT AND
CONTINUING THRU 11 PM SUNDAY NIGHT. LITTLE CHANGE MADE BEYOND SUNDAY
NIGHT...AS MOST OF THE EFFORTS TODAY HAVE BEEN CHASING ONGOING
FLOODING AND SEVERE WEATHER EPISODES. FOLLOWING DISCUSSION IS A MORE
DETAILED ANALYSIS FROM THE MID SHIFT.

PREVIOUS DISCUSSION...A BATCH OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED OVER THE METRO AREA EARLY THIS MORNING. LATEST RUC
IDENTIFIES A PERTURBATION MOVING THROUGH THE SOUTH-CENTRAL ARIZONA
DESERTS WHICH MIGHT ACCOUNT FOR THIS. THERE WAS A GRAVITY WAVE THAT
MOVED THROUGH BUT THAT WAS AT LEAST A FEW HOURS AGO. THE RUC SHOWS
THE PERTURBATION SHIFTING NORTH AFTER 12Z AND THUS STORM ACTIVITY
OVER MARICOPA COUNTY SHOULD WIND DOWN SHORTLY AFTER
SUNRISE...ALREADY QUIET ELSEWHERE IN THE FORECAST AREA. LARGER SCALE
FLOW FEATURES OF NOTE INCLUDE THE EVER-PRESENT TROUGH CENTERED NEAR
THE WEST COAST...A LARGE ANTICYCLONE/RIDGE CENTERED OVER THE
PLAINS...AN INVERTED TROUGH CENTERED NEAR THE CHIHUAHUA/TEXAS
BORDER...AND TROPICAL STORM IVO CENTERED WEST OF CABO SAN LUCAS. THE
MODELS HAVE DIFFERING SOLUTIONS ON HOW THE FLOW FEATURES MENTIONED
ABOVE WILL UNFOLD...PARTICULARLY THE INVERTED TROUGH AND THE BROADER
CYCLONIC CIRCULATION ASSOCIATED WITH IVO. FOR INSTANCE...THE GFS
CONTINUES TO TRACK THE IVO ASSOCIATED CIRCULATION TO THE NORTH
FASTER THAN ECWMF AND ESPECIALLY NAM. BY THAT SAME TOKEN...THE WAVE
ALSO DISSIPATES FASTER. THIS HAS IMPLICATIONS FOR TIMING OF
POPS/PRECIP. THERE ARE ALSO DIFFERENCES ON THE UPPER LEVEL
DIVERGENCE GENERATED BY THE APPROACHING WAVE WHICH ALSO IMPACTS
MODEL PRECIP FORECASTS. THOUGH THE NAM IS SLOWER WITH THE IVO
CIRCULATION...IT BRINGS IN A SMALLER WAVE LATER TODAY WHICH MIGHT BE
REMNANTS OF THE INVERTED TROUGH AND/OR A CONVECTIVELY GENERATED
FEATURE FROM SOUTHERN SONORA. THE NAM THUS PRODUCES A BATCH OF
DYNAMICAL FORCING SOONER THAN THE GFS AND ECWMF. THEY ALL SHOW A
MAJOR INFLUX OF MOISTURE. INTERESTINGLY...THERE ARE SOME
SIMILARITIES IN THE SPATIAL DISTRIBUTION OF THE QPF...INCLUDING
LOCAL WRF AND NMM6KM. MAINLY...FROM TONIGHT THROUGH SUNDAY NIGHT
THERE IS A HIGH QPF SWATH OVER WESTERN MARICOPA COUNTY AND SOUTHWEST
ARIZONA. AND A LESSER SWATH OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL
ARIZONA. IN BETWEEN IS A LOWER QPF SWATH...INCLUDING THE PHOENIX
METRO AREA. HOWEVER...THERE IS A GREAT DEAL OF VARIABILITY FOR
SOUTHEAST CALIFORNIA. THE GFS HAS ITS HEAVIEST SWATH...FOR OUR
FORECAST AREA...OVER EASTERN RIVERSIDE AND IMPERIAL COUNTIES. MADE
NUMEROUS ADJUSTMENTS TO THE QPF AND POP GRIDS. MODIFIED THE FLASH
FLOOD WATCH TO START IT 6 HOURS EARLIER AND TO EXTEND IT EASTWARD
OVER WESTERN MARICOPA COUNTY. IT SHOULD BE NOTED THAT WE WILL NOT
HAVE A TROPICAL STORM THAT BODILY MOVES INTO THE DESERT SOUTHWEST.
RATHER...TROPICAL MOISTURE WILL BE PUSHED NORTHWARD INTO THE REGION
AND THERE WILL BE FLOW FEATURES AIDING THE PRECIPITATION PRODUCTION.
ALSO...WHILE THE WATCH DOES NOT START UNTIL 06Z...THERE WILL LIKELY
BE SOME POTENT THUNDERSTORMS DEVELOPING WITHIN OUR AREA PRIOR TO
THAT. THE GFS...NAM...AND SREF ALL HAVE CAPE VALUES WELL IN EXCESS
OF 1000 J/KG...MAINLY OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. PRIOR TO THE ARRIVAL OF BROADER SCALE LIFT...ANTICIPATE
STORMS BEING MORE SCATTERED IN NATURE AS OPPOSED TO WIDESPREAD RAIN.
WITH HIGH CAPE VALUES...THERE WILL BE SEVERE POTENTIAL LATE THIS
AFTERNOON AND EVENING. THEREAFTER...ANTICIPATE DECREASING CAPE BUT
MORE WIDESPREAD SHOWERS WITH ISOLATED THUNDERSTORMS. WITH THE CLOUDS
AND RAIN COOLED AIR AROUND...SUNDAY TEMPS WILL BE WELL BELOW NORMAL.

EXTENDED PERIOD...UPPER LEVEL SUPPORT WANES SLIGHTLY ON MONDAY AND
CONSEQUENTLY I THINK THERE SHOULD BE AN OVERALL DECREASE IN STORM
COVERAGE MONDAY/MONDAY NIGHT. THE FORECAST FOR TUESDAY THROUGH NEXT
FRIDAY WILL CONSIST OF HIGHER THAN NORMAL POPS AND LOWER THAN NORMAL
TEMPS GIVEN SUBSTANTIALLY HIGHER THAN NORMAL MOISTURE VALUES. THE
GFS AND EUROPEAN MODELS BOTH ADVERTISE A COUPLE OF EASTERLY WAVES
NEXT WEEK...ALTHOUGH EACH MODEL SUGGESTS A DIFFERENT DAY /WEDNESDAY
PER GFS...TUESDAY FOR ECMWF/. WITH SUCH HIGH PWATS IN
PLACE...TUESDAY AND/OR WEDNESDAY COULD BE VERY ACTIVE IF ONE OF
THESE TROUGHS ACTUALLY COME TO PASS AS ADVERTISED. THIS WILL ALSO
NEED TO BE LOOKED INTO FURTHER AS THE EVENT GETS CLOSER.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
THROUGH 06Z SUN...LIGHT VRBL WINDS. SCT-BKN CLOUDS 10-15 THSD MSL.
11Z SUN THROUGH 23Z SUN...INCREASING CLDS BCMG 8-10 THSD BKN MSL...
WITH A CHANCE OF SHWRS AND TSTMS.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
SHOWERS AND THUNDERSTORM ARE EXPECTED TO IMPACT KIPL THIS
AFTERNOON...AND KBLH EARLY THIS EVENING ARE CONVECTIVE ACTIVITY
BREAKS OUT AS A VERY MOIST AIRMASS BECOMES ENTRENCHED ACROSS THE
REGION. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS
AND PERIODS OF HEAVY RAIN AS THEY PASS OVER THE TERMINALS. LIKELY
SHOWERS...AND PERHAPS A PERIOD OF STEADY RAIN IS LIKELY LATER
TONIGHT AND ON SUNDAY AS THE AIRMASS STABILIZES OUT...BUT STILL
REMAINS VERY MOIST...WITH BKN TO OVC MID-LEVEL CIGS WIDESPREAD OVER
THE REGION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
DEEP SOUTHERLY FLOW IS EXPECTED TO BRING IN ABOVE-AVERAGE AMOUNTS OF
MOISTURE INTO THE REGION THROUGH THE FORECAST PERIOD...WITH ISOLATED
TO SCATTERED THUNDERSTORMS LIKELY EACH AFTERNOON AND EVENING.
MINIMUM HUMIDITY VALUES ARE EXPECTED TO FALL INTO THE 25 TO 35
PERCENT RANGE ACROSS THE LOWER DESERTS...AND INTO THE 35 TO 45
PERCENT RANGE ACROSS THE HIGHER ELEVATIONS EACH DAY...WITH VERY GOOD
TO EXCELLENT OVERNIGHT RECOVERIES. WINDS ARE EXPECTED TO REMAIN ON
THE LIGHT SIDE...EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY
     EVENING AZZ020-021-022-025-026-027.

CA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY
     EVENING CAZ030>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB
PREVIOUS DISCUSSION...AJ/DEWEY
AVIATION...VASQUEZ/PERCHA/LEINS
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 24, 5:59 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST SAT AUG 24 2013

AZZ022-251300-
NORTHWEST MARICOPA COUNTY-
559 AM MST SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM TONIGHT THROUGH 11 PM
SUNDAY NIGHT.

SHOWERS AND THUNDERSTORMS THIS MORNING WILL PRODUCE POCKETS OF HEAVY
RAIN WITH LOCALIZED FLOODING POSSIBLE BEFORE DISSIPATING BY MID MORNING. LATER
TODAY...THERE WILL BE A CHANCE FOR REDEVELOPMENT OF THUNDERSTORMS
WHICH WILL BE CAPABLE OF PRODUCING VERY STRONG WINDS AND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM SATURDAY NIGHT THROUGH 11
PM SUNDAY NIGHT.

PERIODS OF SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY
AND SUNDAY NIGHT. THE MAIN THREAT WILL BE FLASH FLOODING. A CORRIDOR
OF ELEVATED ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE FOR MUCH OF THE
WORK WEEK LEADING TO ABOVE AVERAGE CHANCES OF SHOWERS AND
THUNDERSTORMS. THUS...GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW
LYING AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.

AZZ020-021-025>027-CAZ030>033-251300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
559 AM MST SAT AUG 24 2013 /559 AM PDT SAT AUG 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM TONIGHT THROUGH 11 PM
SUNDAY NIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
INCLUDE VERY STRONG WINDS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FROM 11 PM SATURDAY NIGHT THROUGH 11
PM SUNDAY NIGHT.

PERIODS OF SHOWERS WITH ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY
AND SUNDAY NIGHT. THE MAIN THREAT WILL BE FLASH FLOODING. A CORRIDOR
OF ELEVATED ATMOSPHERIC MOISTURE WILL REMAIN IN PLACE FOR MUCH OF THE
WORK WEEK LEADING TO ABOVE AVERAGE CHANCES OF SHOWERS AND
THUNDERSTORMS. THUS...GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW
LYING AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

AZZ023-024-028-251300-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST SAT AUG 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA AND
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
INCLUDE VERY STRONG WINDS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK DUE TO ABUNDANT
ATMOSPHERIC MOISTURE. GUSTY WINDS...LIGHTNING...AND FLOODING OF LOW
LYING AREAS AND NORMALLY DRY WASHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD FOLLOW STANDARD REPORTING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 24, 4:37 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
437 PM PDT SAT AUG 24 2013

CAZ031>033-250030-
RIVERSIDE CA-IMPERIAL CA-
437 PM PDT SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 530 PM PDT

AT 429 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES WEST OF PALO VERDE...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   WILEYS WELL ROAD SOUTH OF INTERSTATE 10...
   NICHOLLS WARM SPRINGS AND BLYTHE AIRPORT...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.

LAT...LON 3383 11484 3351 11459 3326 11514 3356 11534
TIME...MOT...LOC 2336Z 244DEG 12KT 3350 11500

NOLTE
Special weather statement, Aug 24, 4:54 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST SAT AUG 24 2013

CAZ032-033-250045-
RIVERSIDE CA-IMPERIAL CA-
454 PM PDT SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 545 PM PDT

AT 448 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES NORTH OF WESTMORLAND...MOVING NORTH AT
10 MPH AND WILL TRAVEL DIRECTLY ACROSS STATE ROUTE 111 ALONG THE
EASTERN SHORE OF THE SALTON SEA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   IMPERIAL HOT MINERAL SPA...
   STATE ROUTE 111 FROM NILAND THROUGH IMPERIAL HOT MINERAL SPA...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3360 11565 3345 11529 3312 11560 3322 11581
TIME...MOT...LOC 2353Z 200DEG 11KT 3327 11564

NOLTE
Special weather statement, Aug 24, 5:04 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
504 PM PDT SAT AUG 24 2013

CAZ031-033-250045-
IMPERIAL CA-
504 PM PDT SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 545 PM PDT

AT 457 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 24 MILES NORTH OF ALGODONES DUNES...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. TRAVELERS AND THOSE
ALONG HIGHWAY 78 SHOULD BE PREPARED FOR RAPIDLY CHANGING ROAD
CONDITIONS AND PONDING OF WATER ALONG ROADWAY SURFACES.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN IMPERIAL COUNTY...
  HIGHWAY 78 FROM GLAMIS HEADING INTO NORTHERN IMPERIAL COUNTY...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3334 11499 3313 11471 3287 11493 3307 11527
TIME...MOT...LOC 0003Z 224DEG 13KT 3308 11501

NOLTE
Special weather statement, Aug 24, 5:22 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST SAT AUG 24 2013

AZZ025-026-250100-
YUMA AZ-
522 PM MST SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 600 PM MST/600 PM PDT/

AT 519 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
GUSTY WINDS FROM THUNDERSTORMS OVER IMPERIAL COUNTY APPROACHING
YUMA...WINTERHAVEN...AND SOMERTON. WIND GUSTS OF 35 MPH...AND
BLOWING DUST OR BLOWING SAND IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   SOMERTON...
   YUMA...
   ARABY...

BLOWING DUST OR SAND IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST OR
SAND WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE
AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
REMEMBER...PULL ASIDE AND STAY ALIVE.

LAT...LON 3249 11482 3260 11481 3274 11468 3273 11462
      3276 11453 3279 11453 3285 11447 3291 11447
      3283 11418 3238 11441
TIME...MOT...LOC 0021Z 297DEG 15KT 3269 11469

WOODALL
Special weather statement, Aug 24, 5:26 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST SAT AUG 24 2013

AZZ020-021-026-CAZ031-032-250115-
LA PAZ AZ-YUMA AZ-RIVERSIDE CA-
526 PM MST SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA
  EXTREME NORTH CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
  WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 615 PM MST/615 PM PDT/

AT 519 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF STRONG THUNDERSTORMS NEAR RIPLEY AND SOUTH OF INTERSTATE 10
WEST OF QUARTZSITE...MOVING NORTHEAST AT 15 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   BLYTHE...
   RIPLEY...
   EHRENBERG...
   THE INTERSTATE 10 CORRIDOR FROM BLYTHE TO QUARTZSITE...
   U.S. HIGHWAY 95 FROM PALO VERDE TO NORTH OF BLYTHE...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3390 11469 3384 11414 3346 11424 3348 11476
TIME...MOT...LOC 0025Z 242DEG 14KT 3356 11460

NOLTE
Special weather statement, Aug 24, 5:52 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
552 PM MST SAT AUG 24 2013

AZZ025-026-CAZ031-033-250145-
YUMA AZ-IMPERIAL CA-
552 PM MST SAT AUG 24 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
  WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA

UNTIL 645 PM MST/645 PM PDT/

AT 546 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF DEVELOPING STRONG THUNDERSTORMS NEAR SOMERTON AND
ANDRADE...MOVING NORTHEAST AT 25 MPH. ADDITIONAL STORMS ARE DEVELOPING
ALONG THE INTERNATIONAL BORDER TO THE SOUTH AND SOUTHEAST OF YUMA.
STORMS WILL CONTINUE TO PULSE UP AS SEVERAL OUTFLOW BOUNDARIES MOVING
THROUGH THE AREA INTERACT. SOME STORMS MAY HAVE SMALL HAIL AND WIND
GUSTS UP TO 50 MPH...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...YUMA...FORTUNA
FOOTHILLS...ANDRADE...WINTERHAVEN...ARABY...BLAISDELL...KINTER AND
LIGURTA.

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3249 11482 3262 11480 3267 11476 3271 11473
      3271 11475 3271 11485 3281 11485 3289 11468
      3290 11449 3275 11429 3234 11429
TIME...MOT...LOC 0050Z 245DEG 25KT 3261 11468

NOLTE

The radar

The Yuma radar (KYUX), 31 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
August 24, 7:00 PM MST to 9:30 PM MST
Where
Yuma County, 4.85 mi WSW of Ligurta to 4.82 mi SSE of Ligurta
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
32.650, -114.380

Copious amounts of moisture spread north and into southwest Arizona on August 24th, ahead of dissipating former tropical storm Ivo. This led to a very moist and unstable airmass and scattered thunderstorms developed in the Yuma area during the evening hours. Locally heavy rain occurred, and radar indicated rain rates in excess of one inch per hour at times. The rain led to flooding and flash flooding of streets and washes in communities such as Yuma and the Fortuna Foothills. According to a trained weather spotter 2 miles east of the Fortuna Foothills, there was evidence of major flash flooding across county road 15E about 2 miles south of Interstate 8 during the evening hours. The report from the spotter was actually received around 1100MST on August 25th. Although a Flash Flood Warning was not in effect for the Yuma area during this event, an Urban and Small Stream Flood Advisory had been issued at 1900MST and it continued until 2130MST. No reports of accidents or injuries were received due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468365.